Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 14, NWS Amarillo, TX

March 3, 2018Dallam County, Hartley County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 3, 2018, 4:21 AM CST for Dallam County, Hartley County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It took effect at Mar 3, 2018, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 4:21 AM CST (10:21 UTC)
In effect from
Mar 3, 2018, 12:00 PM CST
Expired
Mar 3, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 135 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS84 KAMA 031021
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
421 AM CST Sat Mar 3 2018

OKZ001-002-TXZ001-002-006-032230-
/O.UPG.KAMA.FW.A.0012.180304T1700Z-180305T0100Z/
/O.NEW.KAMA.FW.W.0015.180304T1700Z-180305T0100Z/
/O.NEW.KAMA.FW.W.0014.180303T1800Z-180304T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
421 AM CST Sat Mar 3 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
AND CENTRAL OKLAHOMA PANHANDLE AND ALSO THE NORTHWEST TEXAS 
PANHANDLE... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SUNDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND 
CENTRAL OKLAHOMA PANHANDLE AS WELL AS MOST OF THE TEXAS 
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 7 PM CST this evening. A Red Flag
Warning has also been issued from 11 AM to 7 PM CST Sunday. The
Fire Weather Watch is no longer in effect for these areas.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman and Hartley.

* 20 Foot Winds...South 20 to 25 mph with gusts up to 40 mph, and
  then Sunday Southwest 25 to 35 mph with gusts up to 
  55 mph.

* Relative Humidity today...As low as 8 percent today, and as low
  as 7 percent Sunday.

* Red Flag Threat Index...2 to 5 through this evening, and then 5
  to 8 for Sunday.

* Timing...Critical fire weather conditions are expected to end 
  around 7 PM this evening. Critical to extremely critical fire 
  weather conditions are expected to begin around 11 AM Sunday 
  and end around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ003-007-008-011>013-016>018-032230-
/O.UPG.KAMA.FW.A.0012.180304T1700Z-180305T0100Z/
/O.NEW.KAMA.FW.W.0015.180304T1700Z-180305T0100Z/
Hansford-Moore-Hutchinson-Oldham-Potter-Carson-Deaf Smith-Randall-
Armstrong-
421 AM CST Sat Mar 3 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF THE TEXAS
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 7 PM CST Sunday. The Fire Weather Watch is
no longer in effect for these areas.

* Affected Area...In Texas...Hansford...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong.

* 20 Foot Winds Sunday...Southwest 25 to 35 mph with gusts up to 
  55 mph.

* Relative Humidity Sunday...As low as 7 percent.

* Red Flag Threat Index Sunday...5 to 8.

* Timing...Critical fire weather conditions are expected to end 
  around 7 PM this evening. Critical to extremely critical fire 
  weather conditions are expected to begin around 11 AM Sunday 
  and end around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ004-005-009-010-014-015-019-020-032230-
/O.CON.KAMA.FW.A.0012.180304T1700Z-180305T0100Z/
Beaver-Ochiltree-Lipscomb-Roberts-Hemphill-Gray-Wheeler-Donley-
Collingsworth-
421 AM CST Sat Mar 3 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR EASTERN PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Roberts...Hemphill...Gray...Wheeler...Donley and 
  Collingsworth.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Red Flag Threat Index...2 to 3 on Sunday across eastern parts of
  the Oklahoma and Texas Panhandles.

* Timing...Critical to extremely critical fire weather 
  conditions are expected to begin around 11 AM Sunday and end 
  around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
884 
WWUS84 KAMA 032149
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
349 PM CST Sat Mar 3 2018

...Extremely Critical Conditions Possible Sunday Across the Central
and Western Panhandles...

OKZ003-TXZ004-009-014-019-041000-
/O.UPG.KAMA.FW.A.0012.180304T1700Z-180305T0100Z/
/O.EXA.KAMA.FW.W.0015.180304T1700Z-180305T0100Z/
Beaver-Ochiltree-Roberts-Gray-Donley-
349 PM CST Sat Mar 3 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EAST CENTRAL
PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 7 PM CST Sunday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Roberts...Gray and Donley.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Red Flag Threat Index...2 to 5 on Sunday across eastern parts 
  of the Oklahoma and Texas Panhandles.

* Timing...Critical to extremely critical fire weather 
  conditions are expected to begin around 11 AM Sunday and end 
  around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-002-TXZ001-002-006-041000-
/O.CON.KAMA.FW.W.0014.000000T0000Z-180304T0100Z/
/O.CON.KAMA.FW.W.0015.180304T1700Z-180305T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
349 PM CST Sat Mar 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND ALSO THE NORTHWEST TEXAS
PANHANDLE...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
AND CENTRAL OKLAHOMA PANHANDLE AND ALSO THE NORTHWEST TEXAS
PANHANDLE...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman and Hartley.

* 20 Foot Winds...South 20 to 25 mph with gusts up to 40 mph, and
  then Sunday Southwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity today...As low as 8 percent today, and as 
  low as 5 percent Sunday.

* Red Flag Threat Index...2 to 5 through this evening, and then 
  5 to 8 for Sunday.

* Timing...Critical fire weather conditions are expected to end 
  around 7 PM this evening. Critical to extremely critical fire 
  weather conditions are expected to begin around 11 AM Sunday 
  and end around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ003-007-008-011>013-016>018-041000-
/O.CON.KAMA.FW.W.0015.180304T1700Z-180305T0100Z/
Hansford-Moore-Hutchinson-Oldham-Potter-Carson-Deaf Smith-Randall-
Armstrong-
349 PM CST Sat Mar 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF THE
TEXAS PANHANDLE...

* Affected Area...In Texas...Hansford...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong.

* 20 Foot Winds Sunday...Southwest 25 to 30 mph with gusts up to 
  40 mph.

* Relative Humidity Sunday...As low as 5 percent.

* Red Flag Threat Index Sunday...5 to 8.

* Timing...Critical fire weather conditions are expected to end 
  around 7 PM this evening. Critical to extremely critical fire 
  weather conditions are expected to begin around 11 AM Sunday 
  and end around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ005-010-015-020-041000-
/O.CON.KAMA.FW.A.0012.180304T1700Z-180305T0100Z/
Lipscomb-Hemphill-Wheeler-Collingsworth-
349 PM CST Sat Mar 3 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR EASTERN PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLE...

* Affected Area...In Texas...Lipscomb...Hemphill...Wheeler and 
  Collingsworth.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...1 to 3 on Sunday across eastern parts 
  of the Oklahoma and Texas Panhandles.

* Timing...Critical fire weather conditions are expected to begin
  around 11 AM Sunday and end around 7 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:15 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 2, 11:15 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1115 PM CST Fri Mar 2 2018

.AVIATION...

The low level jet has increased to around 45 knots from the SSW
at around 800 to 1000 ft. Given this and sfc winds less than 14
kts, decided to include LLWS at all TAF sites. There is a low prob
or IFR conditions in the ERN Panhandles, but chcs of seeing these
impact AMA seem low and not worth including in 6Z TAFS.

&&

.PREV DISCUSSION... /Issued 535 PM CST Fri Mar 2 2018/

AVIATION...

There is a chance some IFR CIGs reach AMA from south overnight,
but expect better chance for low clouds will remain a few counties
east. Therefore will maintain VFR through the 00Z TAF period.

PREV DISCUSSION... /Issued 520 PM CST Fri Mar 2 2018/

DISCUSSION...
Broad southwest flow aloft will continue across the region
through the weekend. A leeside sfc trof of low pressure will
continue to deepen Saturday and will lead to a continuation of
breezy to windy conditions. A vigorous upper level low pressure
system is then progged to track across the central Rockies and
adjacent plains on Sunday. This projected path is generally well
agreed on by numerical weather models and was accepted. Due to the
predicted track this particular storm system is expected to take,
our forecast area will be dry slotted with strong gusty winds, an
invasion of rather dry air, and attendant critical to extremely
critical fire weather conditions the most likely outcome for
Sunday. Wind highlights may become necessary Sunday afternoon for
at least western and parts of the central sections of the OK and
TX Panhandles. Cooler temperatures are then forecast for the early
to middle part of next week in the wake of the upper level low
pressure system, slowly rebounding thereafter.

Andrade

FIRE WEATHER...
Critical fire weather conditions will continue across the western
and central Oklahoma Panhandle as well as the northwest and north
central Texas Panhandle until around 7 PM this evening due to 20
foot south to southwest winds of 20 to 25 mph with higher gusts
along with minimum relative humidity values of 10 to 19 percent. A
Red Flag Warning remains in effect for this area until 7 PM this
evening. Elevated fire weather conditions will also persist across
the eastern Oklahoma Panhandle as well as much of the Texas
Panhandle until 7 PM this evening due to breezy southwest winds
along with minimum relative humidity values near 20 percent.
Elevated to near critical fire weather conditions will be possible
on Saturday across far western sections of the area as breezy
south to southwest winds and low relative humidity values are
forecast to continue.

Critical to extremely critical fire weather conditions are
expected Sunday across the Oklahoma and Texas Panhandles due to
southwest winds of 20 to 35 mph with higher gusts along with
forecast minimum relative humidity values of 7 to 15 percent. A
Fire Weather Watch remains in effect for all the forecast area
from late Sunday morning through early Sunday evening. Elevated
fire weather conditions are also anticipated Monday across the
Oklahoma and Texas Panhandles due to northwest winds of 15 to 20
mph with higher gusts and low relative humidity values.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Sunday morning through Sunday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Fire Weather Watch from Sunday morning through Sunday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

88/88
Hazardous weather outlook, Mar 3, 3:35 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
335 AM CST Sat Mar 3 2018

OKZ001>003-TXZ001>020-032145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
335 AM CST Sat Mar 3 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions will be possible
Saturday across northern and western portions of the forecast
area due to breezy south winds and low relative humidity values.
A Red Flag Warning has been issued for this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical to extremely critical fire weather conditions are likely
Sunday across the Oklahoma and Texas Panhandles due to southwest
winds of 20 to 35 mph and gusts around 45 to 55 mph along with
minimum relative humidity values of 7 to 10 percent. A Red Flag
warning has been issued for much of the combined Oklahoma and
Texas Panhandles.

As a result of the strong wind speeds Sunday, a Wind Advisory may
become necessary for western portions of both the Oklahoma and
Texas Panhandles.

Elevated fire weather conditions are also anticipated Monday
across the Oklahoma and Texas Panhandles due to northwest winds of
15 to 20 mph with higher gusts and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical to extremely critical fire weather
conditions today, Sunday, and Monday.

Guerrero

In the hours before

Local storm report, Mar 2, 11:43 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CST FRI MAR 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     WILDFIRE         5 NNW BUSHLAND          35.26N 102.08W
03/02/2018  E1300 ACRE       POTTER             TX   FIRE DEPT/RESCUE

            WILDFIRE NORTH OF THE BUSHLAND HIGH SCHOOL. FARM TO
            MARKET ROAD 2381 AND FARM TO MARKET ROAD 1061 HAD BEEN
            CLOSED DUE TO LOW VISIBILITY. ACCORDING TO THE TEXAS A&M
            FOREST SERVICE, 15 HOMES WERE THREATENED BY THIS
            WILDFIRE. WILDFIRE IS NOW 85 PERCENT CONTAINED.

&&

EVENT NUMBER AMA1800035

SCHNEIDER
Local storm report, Mar 3, 12:13 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CST SAT MAR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     WILDFIRE         3 N BUSHLAND            35.23N 102.06W
03/02/2018  E1300 ACRE       POTTER             TX   FIRE DEPT/RESCUE

            WILDFIRE NORTH OF THE BUSHLAND HIGH SCHOOL. FARM TO
            MARKET ROAD 2381 AND FARM TO MARKET ROAD 1061 HAD BEEN
            CLOSED DUE TO LOW VISIBILITY. ACCORDING TO THE TEXAS A&M
            FOREST SERVICE, 15 HOMES WERE THREATENED BY THIS
            WILDFIRE. WILDFIRE IS NOW 85 PERCENT CONTAINED.

&&

CORRECTED LOCATION

EVENT NUMBER AMA1800035

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:21 AM CSTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more39 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.